Stories

U.S. investigates fatality from vaping as lung-related illnesses rise

In this image, a man smokes with a vape
An e-cigarette smoker on August 27, 2014 in London. Photo: Dan Kitwood/Getty Images

The CDC, state health officials and the Food and Drug Administration are now investigating 193 potential cases of a lung-related illness possibly linked to vaping, acting deputy director for Non-Infectious Diseases at the CDC, Ileana Arias, said on Friday.

The latest: In Illinois, 1 of those cases was fatal. An adult Illinois resident died after being hospitalized with a severe respiratory illness after vaping recently, state officials said Friday. The 193 cases were reported by 22 states, and not all have been confirmed, per Arias. Many of the cases involve teens and young adults. The Wisconsin and Illinois health departments have asked the CDC for assistance to investigate these cases.

Details: Investigators have not identified a specific product or compound that is linked to all confirmed cases, Arias said. Director for the FDA Center for Tobacco Products, Mitch Zeller, said Friday that "it is possible that some of these cases were already occurring and we were not picking them up" prior to the current investigation.

  • There is no evidence that an infectious disease is the culprit of the illnesses, per the CDC.
  • In Illinois, 22 people have been hospitalized after experiencing respiratory illnesses following vaping, according to Jennifer Layden, chief medical officer and state epidemiologist at the Illinois Department of Public Health.

What they found: Reported symptoms include shortness of breath, cough, fatigue and chest pain, according to the CDC and Illinois health officials. Some also report vomiting, fatigue and diarrhea.

The bottom line: The Illinois resident's death could be the first U.S. death related to vaping.

Go deeper: CDC probes 153 possible cases of lung illness associated with vaping

Editor’s note: This headline was changed to clarify that 1 person has died from vaping (not 1 in 193).